Alert archive / New Mexico / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 21, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 11, 2024, 7:05 PM MDT for Guadalupe County, New Mexico. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2024, 7:05 PM MDT (01:05 UTC)
- Expired
- May 11, 2024, 7:45 PM MDT
- In force
- 40 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Guadalupe County, NM
The radar
The Cannon AFB radar (KFDX), 113 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 7:48 PM MDT | HAIL 1 | 5 Ese Puerto De Luna, NM | Mostly pea size but a few quarters. Hail depth up to 4 inches in places. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.1 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
617
WUUS55 KABQ 120105
SVRABQ
NMC019-120145-
/O.NEW.KABQ.SV.W.0021.240512T0105Z-240512T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
705 PM MDT Sat May 11 2024
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Central Guadalupe County in east central New Mexico...
* Until 745 PM MDT.
* At 705 PM MDT, a severe thunderstorm was located near Pastura, or
14 miles west of Santa Rosa, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Santa Rosa, Puerto De Luna, and Pastura. This includes I-40 near
Santa Rosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3475 10502 3497 10502 3505 10455 3472 10451
TIME...MOT...LOC 0105Z 268DEG 26KT 3486 10492
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
16/121 follow-up statement
875
WWUS55 KABQ 120125
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
725 PM MDT Sat May 11 2024
NMC019-120145-
/O.CON.KABQ.SV.W.0021.000000T0000Z-240512T0145Z/
Guadalupe-
725 PM MDT Sat May 11 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR CENTRAL GUADALUPE COUNTY...
At 725 PM MDT, a severe thunderstorm was located near Puerto De Luna,
or 7 miles south of Santa Rosa, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Santa Rosa and Puerto De Luna and I-40 near Santa Rosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3474 10485 3500 10478 3498 10454 3472 10451
TIME...MOT...LOC 0125Z 270DEG 28KT 3483 10470
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
16/12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:39 PM MDT, 26 minutes earlier.
Area forecast discussion, May 11, 6:39 PM MDT, 26 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 639 PM MDT Sat May 11 2024 ...New AVIATION... .SYNOPSIS... Issued at 130 PM MDT Sat May 11 2024 The combination of an upper level disturbance and a backdoor cold front will bring a round of showers and storms to central and eastern NM through tonight, some of which may become strong to severe. Another round of showers and storms is forecast Sunday afternoon across north central and northeast NM as the disturbance moves east across the area. A warming and drying trend is forecast early week, but chances for showers and storms will ramp up again Wednesday and Thursday as another disturbance moves east across the region. A renewed warming and drying trend will begin Friday and continue into next weekend. && .SHORT TERM... (This evening through Sunday night) Issued at 130 PM MDT Sat May 11 2024 The upper low is currently moving east toward the Four Corners per the latest water vapor satellite imagery and is interacting with low level southeast flow behind the backdoor front to provide a favorable shear environment for a round of strong to severe storms this afternoon, despite unfavorable instability. Latest CAMs show a continued northeast progression of storms with expansion of coverage going into the evening hours across northeast NM. Areas along/north of I-40 will be favored later today and this evening for strong to severe storms producing locally heavy downpours, hail and occasional lightning. There is an enhanced threat for flooding on the Hermit's Peak/Calf Canyon burn scar late this afternoon and evening with these storms, especially considering the 0.10-0.40" that fell on the scar overnight through this morning. The upper low will continue east across southern CO and northern NM tonight through Sunday and will bring another round of convection to north central/northeast NM after some daytime heating. However, the shear environment will be minimal, especially compared to today's, so any thunderstorms that develop Sunday will likely be garden-variety. && .LONG TERM... (Monday through Friday) Issued at 130 PM MDT Sat May 11 2024 Weak ridging will follow behind the departing upper low on Mon/Tue, bringing a warming/drying trend. Daytime temperatures should be back above normal most areas by Tuesday. Sufficient moisture will linger on Mon/Tue for isolated to scattered daytime heating triggered showers and storms, mainly over the mountains. The combination of an approaching northern stream trough and an approaching weak Pacific low will bring sufficient forcing and a bump in PWATs for an increase precipitation chances Wed/Thu. This setup will likely be wetter for areas along/east of the central mountain chain as the northern stream trough brings a backdoor front to aide in forcing. An upper level ridge will follow the departing troughs on Fri/Sat, bringing a renewed warming/drying trend with temperatures rising back above normal areawide by Saturday. && .AVIATION... (00Z TAFS) Issued at 623 PM MDT Sat May 11 2024 Mesoscale models depict strong to severe thunderstorms continuing over eastern NM through much of the evening, where large hail, damaging winds, and isolated tornadoes will be possible. Late this evening through the late night hours areas of low clouds and some patchy fog are then forecast to produce MVFR and localized IFR conditions east of the central mountain chain. The low clouds will retreat from the west, ending on the far eastern plains by late morning. Sunday, scattered to isolated showers and thunderstorms will develop over the northern mountains by late morning, then spread eastward across northeast NM during the afternoon and early evening. && .FIRE WEATHER... Issued at 130 PM MDT Sat May 11 2024 Critical fire weather conditions are not forecast through the next seven days. The combination of an upper level low and backdoor front will bring good chances for wetting storms to northern and eastern NM through tonight. Another round of wetting storms is forecast Sunday across north central and northeast areas as the upper low exits to the east. An upper level ridge will bring hot, dry and unstable conditions Mon/Tue, with low chances for wetting rain over the mountains. An upper level trough will bring back good chances for wetting storms Wed/Thu, followed by a warming and drying trend that will bring back hot, dry and unstable conditions by Saturday. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 40 73 41 79 / 10 10 0 5 Dulce........................... 31 65 32 73 / 20 40 10 30 Cuba............................ 35 65 37 73 / 20 20 5 20 Gallup.......................... 33 71 34 77 / 10 10 0 5 El Morro........................ 34 67 38 72 / 5 10 0 20 Grants.......................... 33 70 34 76 / 5 10 0 10 Quemado......................... 36 69 38 74 / 0 10 0 20 Magdalena....................... 42 70 45 74 / 0 10 0 10 Datil........................... 37 67 41 72 / 0 10 0 20 Reserve......................... 33 74 35 79 / 0 5 0 5 Glenwood........................ 46 79 49 83 / 0 5 0 0 Chama........................... 30 58 31 66 / 30 60 30 40 Los Alamos...................... 41 62 44 70 / 50 30 10 30 Pecos........................... 37 62 38 69 / 60 30 10 40 Cerro/Questa.................... 36 56 37 65 / 60 50 20 30 Red River....................... 29 50 30 58 / 70 60 20 40 Angel Fire...................... 28 54 28 60 / 70 50 20 40 Taos............................ 32 61 31 70 / 60 40 20 20 Mora............................ 33 60 35 66 / 70 40 10 40 Espanola........................ 41 68 42 76 / 60 30 10 20 Santa Fe........................ 41 63 43 71 / 50 20 10 30 Santa Fe Airport................ 40 67 41 75 / 40 20 10 20 Albuquerque Foothills........... 47 71 50 78 / 30 10 5 10 Albuquerque Heights............. 46 73 48 79 / 20 10 5 5 Albuquerque Valley.............. 45 75 47 81 / 20 10 5 5 Albuquerque West Mesa........... 46 73 48 79 / 20 10 5 5 Belen........................... 43 77 44 82 / 10 10 0 5 Bernalillo...................... 45 73 47 80 / 30 10 0 10 Bosque Farms.................... 42 76 43 81 / 10 10 5 5 Corrales........................ 45 74 46 80 / 20 10 0 5 Los Lunas....................... 43 76 43 82 / 10 10 0 5 Placitas........................ 45 69 47 76 / 30 20 5 10 Rio Rancho...................... 46 73 47 79 / 20 10 0 5 Socorro......................... 48 80 49 83 / 5 10 0 0 Sandia Park/Cedar Crest......... 41 64 44 71 / 30 20 5 20 Tijeras......................... 42 67 44 74 / 30 10 5 20 Edgewood........................ 39 67 41 75 / 30 10 5 20 Moriarty/Estancia............... 36 69 36 76 / 30 10 5 10 Clines Corners.................. 38 64 38 70 / 50 10 5 20 Mountainair..................... 40 68 42 74 / 10 10 0 10 Gran Quivira.................... 40 69 41 75 / 10 10 0 10 Carrizozo....................... 47 74 49 78 / 10 5 0 10 Ruidoso......................... 43 67 45 70 / 20 5 0 20 Capulin......................... 38 60 40 67 / 80 70 20 30 Raton........................... 38 64 39 72 / 70 60 20 20 Springer........................ 38 66 39 72 / 70 40 10 30 Las Vegas....................... 36 64 38 69 / 70 30 10 30 Clayton......................... 46 69 47 74 / 80 60 20 10 Roy............................. 43 67 44 73 / 90 40 10 30 Conchas......................... 50 75 47 79 / 80 20 5 10 Santa Rosa...................... 47 72 45 76 / 70 10 5 10 Tucumcari....................... 50 77 46 80 / 70 20 5 10 Clovis.......................... 53 79 50 79 / 60 20 5 0 Portales........................ 53 80 49 81 / 60 10 0 0 Fort Sumner..................... 52 78 47 80 / 50 10 0 0 Roswell......................... 56 86 54 86 / 20 0 0 0 Picacho......................... 46 78 48 79 / 20 0 0 10 Elk............................. 45 75 47 76 / 20 5 0 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...11 LONG TERM....11 AVIATION...44
In the hours before
Special weather statement, May 11, 1:50 PM MDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
150 PM MDT Sat May 11 2024
NMZ218-221-112015-
Santa Fe Metro Area-Sandia/Manzano Mountains Including Edgewood-
150 PM MDT Sat May 11 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SANDOVAL AND WEST
CENTRAL SANTA FE COUNTIES THROUGH 215 PM MDT...
At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Golden, or 15 miles east of Bernalillo, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cerrillos Hills State Park, Madrid, Los Cerrillos, La Bajada, Golden,
La Cienega, and Galisteo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
Persons in campgrounds should seek sturdy shelter until this storm
passes.
&&
LAT...LON 3542 10594 3522 10628 3533 10640 3534 10639
3541 10639 3566 10621
TIME...MOT...LOC 1949Z 227DEG 21KT 3535 10629
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
16/12Local storm report, May 11, 3:20 PM MDT, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
320 PM MDT Sat May 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM Non-Tstm Wnd Gst 3 W Farmington 36.75N 108.23W
05/11/2024 M60 MPH San Juan NM ASOS
ASOS station KFMN Farmington Airport.
&&Local storm report, May 11, 3:23 PM MDT, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
323 PM MDT Sat May 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM Non-Tstm Wnd Gst 3 W Farmington 36.75N 108.23W
05/11/2024 M60 MPH San Juan NM ASOS
ASOS station KFMN Farmington Airport.
&&
CALocal storm report, May 11, 5:01 PM MDT, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
501 PM MDT Sat May 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM Non-Tstm Wnd Gst 3 W Farmington 36.75N 108.23W
05/11/2024 M60 MPH San Juan NM ASOS
ASOS station KFMN Farmington Airport.
&&Local storm report, May 11, 5:06 PM MDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
506 PM MDT Sat May 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM Tstm Wnd Gst 1 S Clines Corners 35.00N 105.67W
05/11/2024 M62 MPH Torrance NM ASOS
ASOS station KCQC Clines Corners 1 SSE.
&&Local storm report, May 11, 5:59 PM MDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
559 PM MDT Sat May 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM Hail 4 SSW Roswell Correctio 33.08N 104.55W
05/11/2024 E1.75 Inch Chaves NM Public
&&
44The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 6:13 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 62 min |
| May 11, 6:16 PM MDT | Tornado Warning | ABQ | Guadalupe | 29 min |
| May 11, 6:34 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 26 min |
| May 11, 6:43 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Roosevelt | 62 min |
| May 11, 6:45 PM MDT | Areal Flood Advisory | ABQ | Chaves | 3 hr |
| May 11, 6:52 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, San Miguel | 53 min |
| May 11, 7:43 PM MDT | Special Weather Statement | ABQ | Quay | 32 min |
| May 11, 7:45 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Quay | 60 min |
| May 11, 8:00 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 60 min |
| May 11, 8:40 PM MDT | Special Weather Statement | ABQ | 35 min | |
| May 11, 8:59 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 47 min |
| May 11, 9:05 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 40 min |
| May 11, 9:12 PM MDT | Special Weather Statement | ABQ | Guadalupe | 33 min |
| May 11, 9:37 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Quay | 45 min |
| May 11, 9:45 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 38 min |
| May 11, 10:20 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 40 min |
| May 11, 10:58 PM MDT | Special Weather Statement | ABQ | Quay | 32 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.